Skip to content

Advertisement

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact us so we can address the problem.

Two consecutive desensitisation protocols in a patient with anaphylaxis to colistin

  • Maria Petrodimopoulou1,
  • Nikolaos Gavogiannakis1,
  • Vassileios Vovolis1 and
  • Evagelia Kompoti1
Clinical and Translational Allergy20144(Suppl 3):P62

https://doi.org/10.1186/2045-7022-4-S3-P62

Published: 18 July 2014

Keywords

Pseudomonas AeruginosaColistinFemoral BoneMediate MechanismIntradermal Test

Introduction

To describe two distinct desensitisation protocols for colistin successfully used in the same patient in two different instances.

Case summary

A 42-year old male suffering from chronic osteomyelytis of the left femoral bone due to Pseudomonas aeruginosa, was treated with intravenous colistin for 24 days. During this treatment he developed 3 mild reactions with rash and pruritus treated with anti-histamines. Eight months later he was readmitted in the hospital due to a relapse.Colistin was administered again as the pathogen was resistant to all other antibiotics. During the first intravenous infusion of colistin he developed severe anaphylaxis with generalised pruritus and erythema,low blood pressure, dyspnea, vommitting, diarrhea and feeling of imminent death. Skin prick and intradermal tests with the culprit drug were positive. A rush desensitisation protocol adapted from Tosi et al was implemented with only mild adverse reactions until therapeutic dose was reached. The patient tolerated colistin for 3 weeks. The drug was discontinued as new cultivations had to be obtained and was readministered 8 days later. Prior to the continuation of treatment new tests were performed with the SPT being negative this time, although intradermal tests were positive at the same dilution. Thus, a new faster and shorter protocol was developed and succefully tolerated by the patient without any reactions.

Discussion

Increased incidence of serious infections caused by gram-negative bacteria led to greater use of colistin. Anaphylaxis to this antibiotic has rarely been reported. To the best of our knowledge this is the first case, in which an IgE mediated mechanism has been proven. We also demonstrate that tolerance after discontinuation of colistin, achieved by a desensitisation procedure, may last longer than it is generally believed for antibiotics.

Conclusion

Colistin desensitisation can be a viable option for patients with serious gram-negative infections when no alternative drug is available.

Authors’ Affiliations

(1)
Department of Allergology, Laikon General Hospital of Athens, Greece

Copyright

© Petrodimopoulou et al; licensee BioMed Central Ltd. 2014

This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/4.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited. The Creative Commons Public Domain Dedication waiver (http://creativecommons.org/publicdomain/zero/1.0/) applies to the data made available in this article, unless otherwise stated.

Advertisement